The holiday season, a socially pre-programmed time of joy, seems to leave a rash of suicidal thoughts in its wake. Whether it’s the culminating lack of vitamin D, the financial crunch of overspending, overwhelming loneliness while being beaten repeatedly with fun-loving family commercials, etc, etc- most health care providers can attest to receiving patients with “post-holiday blues”. Over doses are common in suicide attempts so here is a nifty little PCP review…
When someone ODs and later decides they don’t want to die we have the option of charcoal administration. This of course has limits since the patient has to be alert enough to ingest it orally (and determined enough because that stuff is NOT delicious and gives you the appearance of wearing black lipstick). It also can’t be used to reverse cyanide, iron, lithium, caustic or alcohol poisonings.1 In Saskatchewan our protocol is to call Poison Control for direction- you will need to make the most of your detective skills and provide information on what was taken, what it was mixed with, how much, how long ago, if they vomited, if there are pills in the vomit, level of consciousness, sings/symptoms, etc. (Your attending ER Doc makes a good resource as well).
We also recently included naloxone (Narcan) into our protocols. This can be delivered in a variety of ways (IM, IV, IN) to reverse an opioid/narcotic overdose. Opioids include; heroine, morphine, codeine, methadone, oxycodone (Percocet, Percodan, Oxycontin), hydrocodone (Dr. House’s fave- Vicaden), fentanyl (Duragesic), and hydromorphone (Dilaudid).2 This is especially important given the recent street-fentanyl related deaths in Saskatchewan. See the story here: http://www.thestarphoenix.com/news/Suspects+appear+Saskatoon+court+after+early+morning/10731859/story.html
Narcan has also been making lots of news as it is now provided to police departments in some areas as well as family/friends of addicts. I think with the proper training this can be an awesome initiative.
This links to a large nursing table of antidotes, a great resource>>> http://nurseslabs.com/list-of-common-drugs-their-antidotes-that-nurses-should-know/ I like to know what the next step is for my patient even if I don’t have the resources to initiate it myself. Yay nerds!
If you checked out the table you will notice that we actually do carry some of the antidotes on our units although our protocols don’t list them as such.
Glucagon is the antidote for Beta Blocker and Calcium Channel blocker overdoses.
Glucose or D50 for Insulin overdoses (we would treat hypoglycemia regardless).
Albuterol and/or Glucose for Potassium overdoses.
And if you were a PCP in Ontario,
Diphenhydramine (Benadryl) for EPS (extrapyramidal symptoms).
This is good to know and that’s all I’ll say about that. Always act with integrity, and permission when you can get it.
Regardless of the type of overdose, bring the evidence (empty pill bottles, Javex bottle, whatever) to the hospital with you. Be prepared for your patient’s condition to change rapidly. Be mentally prepared for the fact that their tox screen may reveal they lied to you about their cocktail. So many lies.
But you can’t overdose on music.